Nebraska, 2004

Hail and Damaging Winds in Nebraska, July 21, 2004

July 21, 2004 · NWS LBF · 8 events in 6 counties and zones

5 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 21, 1:05 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 21, 1:05 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT WED JUL 21 2004

...TEMPERATURES THE NEXT SEVERAL DAYS AND PRECIPITATION CHANCES ARE
MAIN FORECAST CHALLENGES....

.DISCUSSION...
NEAR TERM...(TONIGHT THROUGH SATURDAY)...MAIN FCSTING DILEMMA TDY IS
PRECIP CHANCES OVER THE NEXT COUPLE OF DAYS. WITH TEMPS APPG THE 90
DEG MARK THIS AFTN...SOME ELEVATED CU HAS FORMED ACROSS THE FA THIS
AFTN. HAVE CONTINUED MENTION OF ISOLATED TSRAS THIS EVENING TO COVER
ANY STRAY CONVECTION WHICH FORMS. WILL EVAL THIS CLOSELY NEAR
ISSUANCE AND TRIM BACK IF NEEDED. PRECIP CHANCES INCREASE ON
THURSDAY AS A STRONG CANADIAN COLD FRONT TRAVERSES THE FA DURING THE
DAY. COLD AIR POOL ROBUST BEHIND THIS FEATURE WITH TEMPS IN THE 70S
OVER NERN MT AND WRN ND...WITH 60S PRESENT OVER THE BORDER IN SRN
CANADA. PLENTY OF LOW LEVEL MOISTURE EXISTS JUST AHEAD OF THE FRONT
AS EVIDENCED BY PW/S BETWEEN AN INCH TO 1.5 INCHES. ALL THIS COLD
AIR CRASHING INTO ALL THIS MOISTURE WILL BE VERY FAVORABLE FOR
PRECIP. WILL POST 50+ POPS ACROSS MOST OF THE FA TOMORROW. WILL GO
LOW LIKELY IN THE SOUTH AS THE FRONT WILL PASS THROUGH THESE AREAS
DURING PEAK HEATING. POST FRONTAL PRECIP CONTINUES TO LOOK FAIRLY
FAVORABLE FOR MOST LOCATIONS THROUGH MIDNIGHT THURSDAY NIGHT...WITH
MOIST ERLY UPSLOPING CONDS THROUGH 05Z. BY MIDNIGHT...SFC HIGH
BUILDS INTO THE PANHANDLE...TURNING OFF THE PRECIP MECHANISM
TEMPORALLY. PRECIP CHANCES RETURN ON FRIDAY AFTN/EVE AND SATURDAY
AFTN AND EVE AS A COUPLE OF SHORTWAVES APPROACH THE FA. HAVE PAINTED
HIGHEST POPS ACROSS THE WEST (BETTER LOW LEVEL UPSLOPING
COMPONENT)...WITH SLIGHT CHANCES FURTHER EAST. AS FOR
TEMPS...DROPPED THESE SHARPLY ON FRIDAY...WITH MOSTLY CLOUDY SKIES
AND ERLY WINDS EXPECTED. USUALLY A GOOD SETUP COOL/CLOUDY CONDS.
THIS SETUP WAS VERY SIMILAR TO THE THIRD WEEK OF JUNE...WHERE WE
FAILED TO REACH 60 AT LBF FOR TWO CONSECUTIVE DAYS.

LONG TERM...(SUNDAY THROUGH WEDNESDAY)...DECENT RUN TO RUN
CONSISTENCY NOTED THIS MORNING WITH RESPECT TO THE GFS. CONDS WILL
BE WET ON SUNDAY AS UPPR TROF (CLOSED LOW TRAVERSES SOUTH DAKOTA).
GOOD SUBSIDENCE BEHIND THIS FEATURE ON MONDAY AND TUESDAY (SFC HIGH
BUILDING OVHD) ON WEDNESDAY SRLY FLOW RETURNS UNDER NWRLY FLOW
ALOFT. THIS WILL ALLOW TEMPS TO REBOUND BACK TOWARD CLIMO BY
WEDNESDAY.

&&

.SYNOPSIS...H5 PATTERN FAIRLY FLAT ACROSS THE CENTER OF THE CONUS
WITH SEVERAL EMBEDDED WAVES FROM THE CENTRAL PLAINS WWD TO THE PAC
COAST. MAIN FEATURE TO NOTE IS THE ABNORMALLY STRONG CLOSED LOW OVR
THE NRN HUDSON BAY. A STRONG TROF EXTENDING FROM THIS FEATURE INTO
SRN SASKATCHEWAN...ATTM HAS SHOT A STRONG COLD FRONT INTO NRN ND.
THIS FEATURE IS ON TRACK TO RACE SWD OVER NIGHT AS A
SECOND...STRONGER H5 TROF PUSHES INTO ND DURING THE OVERNIGHT HOURS.
MODELS PROG A 5340 GPM LOW BUILDING INTO SRN HUDSON BAY BY THURSDAY
EVENING. SFC TROF...WHICH BROUGHT TSRAS TO THE ERN FA YSTRDAY...HAS
SUNK INTO NORTHERN KANSAS...AS HAS THE SVR WX THREAT.

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CLB
Hazardous weather outlook, Jul 21, 2:15 PM MST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
415 PM CDT WED JUL 21 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-221030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH
PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...SPRINGV
IEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
415 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
A WEAK FRONTAL BOUNDARY WILL SERVE AS A FOCUS FOR THUNDERSTORM
DEVELOPMENT TONIGHT ACROSS THE OUTLOOK AREA. UPPER AIR WIND PROFILES
DO NOT FAVOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. BRIEF HEAVY
RAIN WILL BE POSSIBLE WITH ANY OF THE STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND A FEW THUNDERSTORMS WILL AGAIN OCCUR ACROSS THE OUTLOOK
AREA ON THURSDAY INTO THURSDAY NIGHT AS A SERIES OF WEAK UPPER LEVEL
IMPULSES INTERACT WITH A RATHER MOIST ATMOSPHERE. SHOWERS AND A FEW
THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY AS A REINFORCING
UPPER LEVEL TROUGH BRINGS IN COOL CANADIAN AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

POWER

The radar

The North Platte radar (KLNX), 128 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Keith

When
July 21, 4:19 PM MST
Where
Keith County, Lemoyne
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.283, -101.817

Thunderstorm Wind, Keith

When
July 21, 4:45 PM MST
Where
Keith County, 6 mi WNW of Lemoyne
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -101.917

The strong winds caused an empty train to derail, broke off a radio antenna, and snapped off several large tree limbs.

Hail, Keith

When
July 21, 4:54 PM MST
Where
Keith County, 7 mi NW of Ogallala
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.200, -101.817

Hail, Perkins

When
July 21, 5:32 PM MST
Where
Perkins County, 10 mi N of Madrid
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.000, -101.533

Thunderstorm Wind, Chase

When
July 21, 6:35 PM MST
Where
Chase County, Wauneta
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.417, -101.367

Thunderstorm Wind, Hayes

When
July 21, 7:56 PM CST
Where
Hayes County, 5 mi WSW of Hamlet
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.350, -101.317

Thunderstorm Wind, Lincoln

When
July 21, 8:01 PM CST
Where
Lincoln County, 12 mi S of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.983, -100.783

Hail, Holt

When
July 21, 10:40 PM CST
Where
Holt County, Chambers
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.200, -98.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411684, 5411686, 5411687, 5411688, 5411685, 5411689, 5411690, 5411691.